Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 116, NWS Birmingham, AL

November 10, 2009Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Nov 10, 2009, 4:41 AM CST for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2009, 4:41 AM CST (10:41 UTC)
Expired
Nov 10, 2009, 7:45 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 101041
FFWBMX
ALC075-101345-
/O.NEW.KBMX.FF.W.0116.091110T1041Z-091110T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 AM CST TUE NOV 10 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...MILLPORT...

* UNTIL 745 AM CST

* AT 438 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  LINE OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAINFALL   
  AMOUNTS OF 2 TO 4 INCHES OF RAIN COULD FALL OVER THE WARNED AREA   
  IN ONE HOUR AND ADDITIONAL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR
  COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND
  BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3361 8827 3361 8826 3405 8821 3406 8820
      3406 8799 3403 8798 3402 8795 3353 8794
      3354 8827 3357 8827

$$

10/ARM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 10, 3:40 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 10, 3:40 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 AM CST TUE NOV 10 2009

.DISCUSSION...

IDA CONTINUES TO WEAKEN SLIGHTLY AS SHE MOVES SLOWLY NORTHWARD
TOWARD THE ALABAMA GULF COAST. MODERATE TO HEAVY RAIN WILL
CONTINUE ACROSS ALL OF CENTRAL ALABAMA THROUGH THE DAY TODAY AS
IDA MAKES LANDFALL AND THEN MAKES A TURN TOWARD THE EAST LATER
TODAY. RAINFALL ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED
ACROSS THE AREA...WITH LOCALIZED HEAVIER AMOUNTS POSSIBLE. THIS HAS
THE POTENTIAL TO CAUSE SOME MINOR FLOODING ON AREA ROADWAYS AS WELL
AS RISES ON RIVERS AND STREAMS. A STRONG PRESSURE GRADIENT WILL HELP
TO KEEP SUSTAINED WINDS IN THE 15-25 MPH RANGE...WITH GUSTS UP TO
30-35 MPH POSSIBLE ACROSS THE SOUTH. THERE DOES NOT LOOK TO BE MUCH
OF A SEVERE THREAT WITH THIS SYSTEM AS INSTABILITIES ARE ALMOST
NONEXISTENT.

RAIN WILL TAPER OFF FROM WEST TO EAST TUESDAY NIGHT AND INTO
WEDNESDAY MORNING AS IDA MOVES INTO GEORGIA. HIGH PRESSURE WILL
SETTLE BACK IN OVER THE REGION ON THURSDAY BRINGING CLEAR SKIES
AND DRY CONDITIONS BACK TO CENTRAL ALABAMA THROUGH THE WEEKEND.

MODELS ARE SHOWING A FRONTAL SYSTEM APPROACHING THE AREA FROM THE
WEST EARLY NEXT WEEK...WITH FRONTAL PASSAGE SOMETIME LATE
TUESDAY/EARLY WEDNESDAY. WILL CONTINUE TO MENTION SLIGHT CHANCE OF
SHOWERS MONDAY THROUGH WEDNESDAY.

HIGH TEMPERATURES WILL GRADUALLY INCREASE TO THE MID 70S BY THIS
WEEKEND AND THEN BEGIN TO FALL BACK DOWN INTO THE 60S BY EARLY
NEXT WEEK. LOWS WILL GENERALLY BE IN THE 40S TO LOWER 50S FOR MUCH
OF THE PERIOD.

&&

.AVIATION...06Z TAF DISCUSSION.

TS IDA IS FINALLY BEGINNING TO SHOW HER EFFECTS ACROSS ALABAMA...AS
ALL OF THE CENTRAL ALABAMA TAF SITES ARE NOW SEEING AT LEAST -RA.
RAINFALL INTENSITIES SHOULD CONTINUE TO INCREASE OVER THE NEXT
COUPLE OF HOURS ALONG WITH STRONGER NE WIND GUSTS.  MGM/TOI ARE
ALREADY EXPERIENCING GUSTS BETWEEN 15 AND 20 KTS AND THIS SHOULD
CONTINUE TO INCREASE AS THE TIGHTER PRESSURE GRADIENT PUSHES
NORTHWARD.  BOTH SITES SHOULD SEE GUSTS BETWEEN 20 AND 25 KTS WITHIN
THE NEXT COUPLE OF HOURS.  CIGS ARE ALSO BEGINNING TO FALL AS MVFR
CIGS HAVE STARTED AT MGM AND TOI.  I WOULD NOT BE SURPRISED TO SEE
CIGS FALL TO IFR FOR A COUPLE OF HOURS CLOSER TO SUNRISE...BUT WILL
RUN WITH MVFR FOR NOW.

THE REMAINING SITES...TCL/EET/BHM/ANB...WILL HAVE TO WAIT A COUPLE
MORE HOURS BEFORE THEY BEGIN TO EXPERIENCE THE STRONGER WINDS.  WIND
GUSTS OF 15 TO 20 KTS SHOULD START FOR ALL 4 SITES AFTER 09Z...WHICH
WILL LIKELY COINCIDE WITH THE HEAVIER RAINFALL.  CIGS AND VIS
SHOULD MAINTAIN MVFR STATUS THROUGH THE PERIOD.

RAINS AND WINDS ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF
THE TAF PERIOD AS MODELS CONTINUE TO SLOW THE PROGRESS OF TS IDA.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  49  64  46  64 / 100  60  10   0   0
ANNISTON    64  50  64  45  64 / 100  90  10   0   0
BIRMINGHAM  63  48  65  45  66 / 100  50  10   0   0
TUSCALOOSA  67  50  69  46  68 /  80  20   0   0   0
CALERA      64  50  65  46  65 / 100  50  10   0   0
AUBURN      63  52  63  47  63 / 100  90  20   0   0
MONTGOMERY  68  53  67  47  67 / 100  70  10   0   0
TROY        68  53  64  48  65 / 100  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL ALABAMA.

WIND ADVISORY IN EFFECT THROUGH 6 PM FOR ALL OF CENTRAL ALABAMA.

&&

19/27
Hazardous weather outlook, Nov 9, 7:20 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CST MON NOV 9 2009

ALZ011>015-017>050-110120-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CST MON NOV 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

MODERATE TO OCCASIONALLY HEAVY RAIN WILL OVERSPREAD CENTRAL ALABAMA
TONIGHT AND LAST THROUGH TUESDAY NIGHT. RAINFALL AMOUNTS OF 3
TO 6 INCHES ARE POSSIBLE. LOCALIZED HEAVIER RAIN RATES...IN A SHORT
PERIOD OF TIME...MAY PRODUCE SOME FLASH FLOODING. EVEN WITHOUT
HEAVIER RAINS...THE MODERATE RAIN DURATION OF SEVERAL HOURS MAY
EVENTUALLY ADD UP TO SOME AREAL FLOODING CONCERNS. AT THIS
TIME...THE HIGHEST RAIN TOTALS ARE EXPECTED ALONG AND SOUTH OF
INTERSTATE 59.

EASTERLY WINDS WILL GRADUALLY CONTINUE INCREASE...WITH WINDY
CONDITIONS EXPECTED TONIGHT INTO TUESDAY. SUSTAINED WINDS WILL BE
BETWEEN 15 AND 25 MPH WITH A FEW GUSTS UP TO 40 MPH POSSIBLE.

WHILE THE THREAT OF A SHORT-LIVED RAIN BAND TORNADO IS NOT ZERO...
WE BELIEVE THE THREAT IS VERY VERY LOW THROUGH THE ENTIRE DURATION OF
THE EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MODERATE TO HEAVY RAINFALL AND STRONG GUSTY WINDS WILL CONTINUE
THROUGH TUESDAY EVENING.

BREEZY CONDITIONS ARE ALSO EXPECTED ON WEDNESDAY IN THE WAKE OF IDA.
NORTHERLY WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS MAY BE EXPERIENCED
AREA WIDE.

MINOR RIVER FLOODING IS POSSIBLE ON WEDNESDAY AND WILL BE HIGHLY
DEPENDENT ON THE BASIN AVERAGE RAIN AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY MONDAY NIGHT THROUGH TUESDAY NIGHT.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:32 AM CSTAreal Flood WarningBMXLowndes4 hr
Nov 10, 8:13 AM CSTAreal Flood WarningBMXLamar6 hr
Nov 10, 8:49 AM CSTAreal Flood AdvisoryBMXChambers, Chilton, Clay, Coosa, Jefferson, Lee and 5 more3 hr
Nov 10, 12:42 PM CSTAreal Flood WarningBMXBibb, Blount, Fayette, Hale, Jefferson, St. Clair and 4 more4 hr
Nov 10, 2:59 PM CSTAreal Flood WarningBMXBarbour, Bullock, Lee, Macon, Russell3 hr
Nov 10, 3:29 PM CSTAreal Flood WarningBMXBibb, Blount, Calhoun, Cherokee, Chilton, Coosa and 7 more3 hr
Nov 10, 5:06 PM CSTAreal Flood WarningBMXCalhoun, Cherokee, Cleburne, Etowah6 hr
Nov 10, 5:10 PM CSTAreal Flood WarningBMXChambers, Chilton, Clay, Coosa, Randolph, Talladega and 1 more6 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.